Alert archive / Colorado / Winter Storm Watches in 2011
Winter Storm Watch 12, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this winter storm watch at Nov 10, 2011, 3:39 PM MST for 9 counties in Colorado. It took effect at Nov 12, 2011, 6:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Nov 10, 2011, 3:39 PM MST (22:39 UTC)
- In effect from
- Nov 12, 2011, 6:00 AM MST
- Expired
- Nov 11, 2011, 10:23 AM MST
- In force
- Issued by
- NWS Denver/Boulder, CO
Counties Boulder County, CO, Clear Creek County, CO, Gilpin County, CO, Grand County, CO, Jackson County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO, Summit County, CO
The radar
The Denver radar (KFTG), 102 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.7 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4364 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this winter storm watch went out at Nov 10, 2:40 PM MST, 59 minutes earlier.
Area forecast discussion, Nov 10, 2:40 PM MST, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 240 PM MST THU NOV 10 2011 SHORT TERM...MODERATE NORTHWEST FLOW ALOFT ACROSS COLORADO WITH UPPER LEVEL RIDGE OVER GREAT BASIN. CURRENTLY SOME WIND GUSTS TO 40 MPH OVER THE HIGHER MOUNTAIN PASSES. MODELS SHOW RIDGE MOVING EAST ACROSS WESTERN COLORADO OVERNIGHT...WITH FLOW ALOFT BECOMING A BIT MORE WESTERLY. BOTH NAM AND RUC CROSS SECTIONS INDICATE A WEAK MOUNTAIN WAVE DEVELOPING OVERNIGHT...WITH CROSS MOUNTAIN FLOW INCREASING TO AROUND 35 KTS. MAY SEE SOME GUSTS REACHING 50 MPH OVER THE HIGHER RIDGES OVERNIGHT WITH GUSTS TO 40 MPH ALONG THE FOOTHILLS. WILL BOOST THE WIND GRIDS A BIT OVERNIGHT. AS FOR PLAINS...SHOULD SEE SOME ENHANCED DRAINAGE FLOW NEAR FOOTHILLS TONIGHT WITH LIGHT WINDS ELSEWHERE AS AIRMASS DECOUPLES. WRF SYNTHETIC SATELLITE IMAGERY SUGGESTS AN INCREASE IN WAVE CLOUD ALONG FOOTHILLS OVERNIGHT. MAY BE A BIT OVERDONE...BUT WILL ADD A BIT MORE CLOUD TO THE GRIDS. ON FRIDAY...MODERATE WESTERLY FLOW ALOFT TO PREVAIL ACROSS REGION AS RIDGE SHIFTS INTO EASTERN COLORADO. NAM CROSS SECTIONS SHOW CROSS MOUNTAIN FLOW INCREASES TO AROUND 40 KTS AT MOUNTAIN TOP BY THE AFTERNOON. WILL NEED TO INCREASE THE WINDS A BIT FOR THE MOUNTAINS AND FOOTHILLS. CROSS SECTIONS SHOW GRADUAL SOME INCREASE IN MID AND HIGH LEVEL MOISTURE THROUGH THE DAY. NO PRECIPITATION THROUGH FRIDAY. MODELS HINT AT A SURFACE DENVER CYCLONE DEVELOPING BY THE AFTERNOON...WITH WEAK EASTERLY WINDS ACROSS THE DENVER AREA. WILL ADJUST WINDS ACCORDINGLY. FORECAST SOUNDS AS WELL AS GUIDANCE INDICATING HIGHS IN THE MID 50S TO MID 60S ACROSS THE PLAINS. CURRENT TEMPERATURE GRIDS IN LINE WITH GUIDANCE AND LOOK REASONABLE. LITTLE CHANGES NEEDED AT THIS POINT. HUMIDITY WILL BE LOW ACROSS THE PLAINS FRIDAY AFTERNOON...BUT WINDS SHOULD PRECLUDE ANY RED FLAG HILITE. LONG TERM...MAIN CONCERN WILL BE THE HIGH WIND POTENTIAL OVER EAST SLOPES AND FRONT RANGE FOOTHILLS THIS WEEKEND ALONG WITH SNOW POTENTIAL FOR THE MOUNTAINS FOR BOTH SATURDAY AND SUNDAY. THE RIDGE ALOFT WILL FLATTEN ON FRIDAY AS THE FLOW ALOFT BACKS AROUND MORE WESTERLY. A VIGOROUS UPPER LEVEL TROF WHICH IS NOW OVER ALASKA WILL SWEEP ACROSS THE NORTHERN ROCKY MOUNTAIN STATES ON SATURDAY. WESTERLY WINDS WILL INCREASE SUBSTANTIALLY LATE FRIDAY NIGHT AND SATURDAY ACROSS COLORADO. THIS APPEARS LIKE A GOOD SETUP FOR A HIGH WIND EVENT OVER OUR EAST SLOPES AS CROSS BARRIER FLOW OFF THE LATEST NAM INCREASES TO 60 TO 80KT ON THE HIGHER EAST SLOPES. THE 12Z NAM EVEN SHOWED 100KT OF WEST FLOW AROUND 700MB. I DON'T BELIEVE I HAVE EVER SEEN A NUMBER THAT HIGH. GIVEN THE IMPACT OF THIS EVENT OVER ALASKA THIS MIGHT BE SOMETHING TO MONITOR CLOSELY. THE SHEAR AND STABILITY PROFILE ALSO LOOK GOOD FROM MOUNTAIN WAVE AMPLIFICATION. LOCAL SANGSTER WINDS ALSO SHOW AREA FLIRTING IN THE WATCH/WARNING WINDOW FOR LATE FRIDAY NIGHT AND SATURDAY. WILL GO WITH A HIGH WIND WATCH FOR THE FRONT RANGE FOOTHILLS AND ADJ PLAINS FOR LATE FRI NITE AND SATURDAY. THE WINDS SHOULD DECREASE LATE SATURDAY AS COLD FRONT SWEEPS ACROSS AS MTN TOP INVERSION LAYER GOES AWAY AND PRECIP INCREASES ALONG AND WEST OF THE DIVIDE. THERE MAY BE A SECONDARY WINDY PERIOD LATE SATURDAY NIGHT AND SUNDAY WITH STRONG MID LEVEL WARMING OCCURRING BEHIND THE TROF. TO KEEP THINGS SIMPLE WILL JUST WORRY ABOUT ONE EVENT AT A TIME. AS FOR THE SNOW POTENTIAL...MOISTURE WILL INCREASE OVER THE MOUNTAINS LATE FRIDAY NIGHT AND SATURDAY. THIS SHOULD MAKE FOR A GOOD OROGRAPHIC SNOW EVENT WITH 700MB WINDS IN THE 35-45KT RANGE. WINDS WILL INITIALLY FAVOR ZONES 31..33 AND THEN EFFECT ZONE 34 MORE AS WINDS SHIFT MORE WESTERLY BY SAT AFTERNOON. MOISTURE CONTINUES WELL INTO SUNDAY AFTERNOON. WILL THEN GO WITH A WINTER STORM WATCH FOR ALL OUR MOUNTAIN ZONES OF 31..33..34 FOR THE WEEKEND. THERE WILL BE BREAKS AT TIMES BUT WILL BE HARD TO PINPOINT EXACT TIMING. FOR MUCH OF NEXT WEEK COLORADO WILL BE UNDER A STRONG NORTHWEST FLOW PATTERN WITH WINDY PERIODS IN THE MOUNTAINS WITH A SLIGHT CHANCE OF SNOW SHOWERS EACH DAY. ACROSS LOWER ELEVATIONS...IT WILL BE GENERALLY DRY AND MILD WITH BREEZY CONDITIONS. AVIATION...LIGHT SOUTH TO SOUTHWEST WINDS ACROSS AREA AIRPORTS... WITH SOME GUSTS TO AROUND 15 KTS AT KAPA. SOUTHWEST WINDS TO CONTINUE OVERNIGHT. SHOULD SEE SOME ENHANCED DRAINAGE WINDS BY 04Z WITH SPEEDS AROUND 15 KTS. SOME INCREASE IN MAINLY HIGH LEVEL CLOUD OVERNIGHT WITH VFR CONDITIONS CONTINUING. WEAK DENVER CYCLONE TO DEVELOP BY 15Z...EXPECTED TO PERSIST THROUGH THE DAY. AS A RESULT...WINDS TO HAVE AN EASTERLY DIRECTION WITH SPEEDS LESS THAT 10 KTS. EXCEPTION WILL BE AT KBJC WITH A WESTERLY COMPONENT PREVAILING. VFR CONDITIONS TO PERSIST...WITH SOME MID AND HIGH LEVEL CLOUDS. && .BOU WATCHES/WARNINGS/ADVISORIES...HIGH WIND WATCH FOR FRONT RANGE FOOTHILLS AND ADJACENT WESTERN PLAINS FOR LATE FRI NIGHT SATURDAY...ZONES 35..36..38..39. .WINTER STORM WATCH...NORTHERN MOUNTAINS FOR SATURDAY THROUGH SUNDAY...ZONES 31..33..34. && SHORT TERM...D-L LONG TERM....SWE AVIATION...D-L
Hazardous weather outlook, Nov 10, 11:02 AM MST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1102 AM MST THU NOV 10 2011 COZ030>051-111300- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1102 AM MST THU NOV 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT HIGH PRESSURE WILL REMAIN ACROSS THE REGION WITH MODERATE WEST TO NORTHWEST FLOW ALOFT. WEST WINDS OF 15 TO 25 MPH WITH SOME GUSTS TO 35 MPH WILL CONTINUE ACROSS THE MOUNTAINS AND FOOTHILLS THROUGH TONIGHT...WITH SOME GUSTS TO 50 MPH POSSIBLE AFTER MIDNIGHT. TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A PACIFIC STORM SYSTEM WILL BRING ANOTHER ROUND OF SNOW TO THE MOUNTAINS AND HIGH VALLEYS SATURDAY AND SUNDAY. FOR THE FRONT RANGE FOOTHILLS AND ADJACENT PLAINS...STRONG WINDS ARE POSSIBLE LATE FRIDAY NIGHT AND SATURDAY. A NORTHWEST FLOW OVER THE REGION MAY PRODUCE SNOW SHOWERS IN THE MOUNTAINS INTO EARLY NEXT WEEK. GUSTY WINDS WILL CONTINUE ALONG THE FOOTHILLS THROUGH WEDNESDAY WITH STRONG WINDS POSSIBLE AGAIN EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. D-L/SWE
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 10, 3:23 PM MST | High Wind Watch | BOU | Boulder, Broomfield, Clear Creek, Douglas, Gilpin, Jefferson and 3 more | 12 hr |
Nearby
Winter Storm Watches in Colorado, 2011Every winter storm watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.